EconPapers    
Economics at your fingertips  
 

Variational representation of preferences under ambiguity

Fabio Maccheroni, Massimo Marinacci and Aldo Rustichini

ICER Working Papers - Applied Mathematics Series from ICER - International Centre for Economic Research

Abstract: In the classic Anscombe and Aumann decision setting, we give necessary and sufficient conditions that guarantee the existence of a utility function u on outcomes and an ambiguity index c on the set of all probabilities on the states of the world such that acts are ranked according to the criterion V(f)=min{E(u(f),p)+c(p)} where p ranges over all probability distributions and c is a non-negative convex funcion on the set of all probability distributions. The preferences we characterize include as special cases the multiple priors preferences of Gilboa and Schmeidler, the multiplier preferences of Hansen and Sargent, and the mean-variance preferences of Markowitz and Tobin. In this way we are able to provide a rigorous ambiguity perspective on the latter two models, which have been widely used in macroeconomics and finance.

Pages: 55 pages
Date: 2004-03
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (8) Track citations by RSS feed

Downloads: (external link)
http://www.bemservizi.unito.it/repec/icr/wp2004/Maccheroni-Marinacci5-04.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:icr:wpmath:05-2004

Access Statistics for this paper

More papers in ICER Working Papers - Applied Mathematics Series from ICER - International Centre for Economic Research Corso Unione Sovietica, 218bis - 10134 Torino - Italy. Contact information at EDIRC.
Bibliographic data for series maintained by Daniele Pennesi ().

 
Page updated 2022-09-21
Handle: RePEc:icr:wpmath:05-2004